Alert archive / Maryland / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 78, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 13, 2000, 9:10 PM EDT for Dorchester County, Maryland. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 13, 2000, 9:10 PM EDT (01:10 UTC)
- Expired
- May 13, 2000, 9:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Dorchester County, MD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 9:35 PM EDT | Thunderstorm Wind | Cambridge, MD | Thunderstorm winds downed a large 110 foot tall, 7 ton sail being constructed adjacent to the Choptank River. The sail fell and damaged the deck around the site, and a nearby wall. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 8:00 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2226 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
866 WUUS51 KAKQ 140113 SVRAKQ TTAA00 KAKQ 140110 MDC019-140145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 910 PM EDT SAT MAY 13 2000 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DORCHESTER COUNTY IN SOUTHEAST MARYLAND * UNTIL 945 PM EDT * AT 913 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF CAMBRIDGE...MOVING EAST AT 20 MPH. DORCHESTER COUNTY EMERGENCY MANAGER REPORTED DIME SIZE HAIL IN CAMBRIDGE AT 910 PM. * THE SEVERE THUNDERSTORM WILL BE NEAR AIREY AT 920 PM EDT LINKWOOD AT 925 PM EDT EAST NEW MARKET AND SECRETARY AT 930 PM EDT THOMPSONTOWN AT 935 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. WINDS UP TO 60 MILES AN HOUR. STAY AWAY FROM WINDOWS. LAT...LON 3856 7626 3824 7608 3840 7583 3865 7572 $$ SHADE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 5:30 PM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, May 13, 5:30 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 PM EDT SAT MAY 13 2000
UPDATED ZONE FORECASTS TO INCLUDE SEVERE THUNDERSTORM WATCH UNTIL
10 PM FOR WESTERN HALF AKQ CWA.
.AKQ...SMALL CRAFT ADVISORY CHES BAY SOUTH OF SMITH POINT AND
ATLC CSTL WTRS FENWICK ISL TO CURRITUCK BEACH LIGHT.
CULLENIn the hours before
Special weather statement, May 13, 5:15 PM EDT, 3 hours 55 minutes before
VAZ048-049-060>076-079-080-140200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD, VA 515 PM EDT SAT MAY 13 2000 ...SEVERE THUNDERSTORM WATCH 290 IN EFFECT UNTIL 10 PM... THE SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTHERN VIRGINIA: AMELIA APPOMATTOX BRUNSWICK CAROLINE CHESTERFIELD CUMBERLAND DINWIDDIE ESSEX FLUVANNA GOOCHLAND HANOVER HENRICO KING AND QUEEN KING WILLIAM LOUISA LUNENBURG MECKLENBURG NOTTOWAY POWHATAN PRINCE EDWARD RICHMOND WESTMORELAND AND THE FOLLOWING INDEPENDENT CITIES: RICHMOND STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CULLEN
Local storm report, May 13, 7:37 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
737 PM EDT SAT MAY 13 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0737 PM PALMYRA VA WIND DAMAGE
05/13/00 FLUVANNA NUMEROUS TREES DOWN ACROSS
COUNTY... MANY IN THE TOWN
OF PALMYRA. WIDESPREAD
POWER OUTAGES. DIME SIZE
HAIL REPORTED.
CYSpecial weather statement, May 13, 7:45 PM EDT, 1 hour 25 minutes before
MDZ021>025-140300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 745 PM EDT SAT MAY 13 2000 ...SEVERE THUNDERSTORM WATCH 292 IN EFFECT UNTIL 11 PM EDT... THE SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE FOLLOWING COUNTIES IN SOUTHERN MARYLAND: DORCHESTER SOMERSET WICOMICO WORCESTER STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CULLEN
Nearby
Severe Thunderstorm Warnings in Maryland, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.